Kansas, 2011

Hail and Damaging Winds in Kansas, June 20, 2011

June 20, 2011 · NWS GLD · 12 events in 3 counties and zones

A small cluster of thunderstorms moved northeast across Wallace and Logan counties around sunrise and produced a swath of damaging wind and base ball sized hail. Trees, grain bins and utility poles suffered significant damage in a narrow path from southern Wallace county northeast toward the Oakley area in northeast Logan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$553,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms moved northeast across Wallace and Logan counties around sunrise and produced a swath of damaging wind and base ball sized hail. Trees, grain bins and utility poles suffered significant damage in a narrow path from southern Wallace county northeast toward the Oakley area in northeast Logan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 1:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT MON JUN 20 2011

.DISCUSSION...
241 AM MDT MON JUN 20 2011

0345Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH SLOWLY MOVING TO
THE EAST ACROSS THE FOUR CORNERS AREA...WITH RUC PV ANALYSIS
INDICATING DYNAMIC TROPOPAUSE PRESSURES HIGHER THAN H45 AT THE BASE
OF THE TROUGH. AT THE SFC..FRONTAL ZONE WAS DRAPED ACROSS SOUTHERN
CWA...WITH WESTERN HALF GRADUALLY ADVANCING TO THE SOUTH AS A COLD
FRONT.

THUNDERSTORM THREATS...PRECIP CHANCES AND AMOUNTS AND STRONG WIND POTENTIAL
FOR TODAY AND TONIGHT WILL BE PRIMARY FORECAST CONCERNS FOR THE
PERIOD.

TODAY/TONIGHT...AFOREMENTIONED STRONG H5 TROUGH WILL MOVE ACROSS THE CWA
THROUGH THE DAY...PROVIDING FAIRLY WIDESPREAD FORCING FOR ASCENT
ACROSS MUCH OF THE AREA THROUGH THE DAY. THINK THERE WILL BE TWO
MAIN AREAS FOR PRECIPITATION DEVELOPMENT DURING THE DAY...ONE ACROSS
THE WEST ALONG BACK HALF OF THE SYSTEM WHERE LOW LEVEL
FRONTOGENESIS...DIV Q FORCING FOR ASCENT AND PV ADVECTION WILL BE
MAXIMIZED. THE SECOND WILL BE ALONG SFC FRONTAL ZONE AND SFC LOW.
THIS SECOND AREA MAY TAKE A BIT LONGER TO GET GOING AS VERY WARM
AIRMASS OBSERVED AT DDC WILL SHIFT NORTH AHEAD OF THE LOW DURING THE
MORNING AND MAY PROVIDE ENOUGH CINH TO LIMIT ANY DEVELOPMENT DURING
THE MORNING HOURS...BUT AS H5 LOW SHIFTS EAST AND TEMPS ALOFT COOL
EXPECT TO SEE THUNDERSTORMS DEVELOP ALONG SFC FRONT AS WELL. GIVEN
THE POTENTIAL INSTABILITY AND STRONG SPEED SHEAR ASSOCIATED WITH
TROUGH WOULD NOT BE SURPRISED TO SEE SOME ORGANIZED/SEVERE STORMS
DEVELOP IN THIS AREA AND WILL HAVE TO KEEP AN EYE ON THINGS. ALONG
WITH THE THREAT FOR SEVERE WEATHER...WITH A FAIRLY PROLONGED PERIOD
OF FORCING ON BACKSIDE OF SYSTEM...PWS OVER 1.25 AND MIXING RATIOS
IN EXCESS OF 10 G/KG ADVECTING AROUND SYSTEM AND FEEDING INTO AREA
OF STRONG LOW LEVEL FRONTOGENESIS...THINK SOME LOCALLY HEAVY RAINFALL
DEFINITELY POSSIBLE AND WITH OVERNIGHT HEAVY RAIN HAVING OCCURRED IN
THE NORTHERN CWA...THINK THERE MAY BE A FLOODING THREAT TODAY. WHILE
NEW NAM AND RUC SEEM TO BE SHIFTING THE FOCUS FURTHER EAST...AM
GOING TO STICK WITH MORE WESTERLY SOLUTIONS WHICH HAS STRONG SUPPORT
FROM ENSEMBLE DATA. WHILE HEAVY PRECIP AMOUNTS POSSIBLE ACROSS A
DECENT PORTION OF THE AREA...WILL LIMIT FLASH FLOOD WATCH TO AREA
WHERE ENSEMBLES SUGGEST HEAVIEST PRECIP MOST LIKELY...AND ACROSS
NORTHERN CWA WHERE SOME AREAS RECEIVED HEAVY RAIN THE NIGHT BEFORE.
WINDS WILL ALSO BE A MAJOR CONCERN...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING AS SFC LOW GRADUALLY LIFTS TO THE NORTH ACROSS
EASTERN CWA...RESULTING IN TIGHT PRESSURE GRADIENT ACROSS THE WEST.
FLOW ALOFT INCREASES TO 40-50KTS IN THE 0-1KM LAYER WITH A AREA OF
60KT AT ABOUT 1KM AGL DURING THE EVENING. GFS A LITTLE WEAKER WITH
WINDS ALOFT BUT STILL SHOWS FAIRLY IMPRESSIVE WINDS ALOFT THROUGH THE
AFTERNOON AND EVENING. GIVEN THE UNUSUALLY STRONG TROUGH THAT WILL
BE MOVING OVER THE AREA...AM CONSIDERING A HIGH WIND HIGHLIGHT OF
SOME SORT. WHILE CONFIDENCE IS HIGH ENOUGH FOR A WATCH...HAVE
CONCERNS THAT WINDS WILL BEGIN BY 20Z ACROSS WESTERN CWA AND WOULD
BE A FIRST PERIOD EVENT WHICH IS OUTSIDE VALID WATCH TIMES. WHILE
MODELS GENERALLY AGREE THAT STRONG TROUGH WILL IMPACT THE AREA
TODAY...SOMEWHAT SURPRISED BY ALL THE LARGE SPREAD IN SOLUTIONS WITH
RESPECT TO SFC LOW POSITION AND RESULTING WIND SPEEDS. WITH FRONT
ALREADY WELL TO THE SOUTH OF CURRENT MODEL SOLUTIONS...CONFIDENCE IN
WARNING POTENTIAL FURTHER LOWERED. CURRENTLY THINK BEST COURSE OF
ACTION WILL BE ISSUING A WIND ADVISORY FOR THE BACK SIDE OF THE
SYSTEM THROUGH TOMORROW NIGHT. COULD MAKE AN ARGUMENT FOR THE WHOLE
AREA...BUT FOR NOW WILL JUST GO WHERE CONFIDENCE IS HIGHEST.

TUESDAY-TUESDAY NIGHT...WHILE GENERAL AGREEMENT OF OPERATIONAL
MODELS IS THAT H5 UPPER LOW WILL BE TO THE EAST OF THE AREA WITH
BULK OF THE ASCENT STAYING TO THE EAST...HOWEVER AM A LITTLE
CONCERNED THAT A SYSTEM THIS STRONG WILL BE A SLOW MOVER...A CONCERN
THAT ALSO SEEMS TO BE SUPPORTED BY THE SREF ENSEMBLE MEMBERS. AS
SUCH...DOES NOT SEEM TO BE OUT OF THE QUESTION FOR A FEW LINGERING
MORNING SHOWERS. HOWEVER AS H5 LOW CONTINUES TO SHIFT TO THE EAST
SUBSIDENCE WILL OVERSPREAD THE AREA BRINGING AN END TO THE PRECIP
THREAT BY THE AFTERNOON. COULD SEE ANOTHER PERIOD OF LOW END
ADVISORY WINDS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS
WINDS ALOFT REMAIN QUITE STRONG ON THE BACKSIDE OF THE H7 LOW WHICH
WILL BE CENTERED OVER EASTERN NEBRASKA. WITH POTENTIAL FOR HIGH
WINDS IN THE FIRST TWO PERIODS WILL HOLD OFF ISSUING ANYTHING FOR
THIS TIME PERIOD...BUT WILL BE WORTH MONITORING.

WEDNESDAY-THURSDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA
THROUGH THE PERIOD. SUBSIDENCE ASSOCIATED WITH FEATURE ALONG WITH
AIRMASS RECOVERING FROM COOLER TEMPS BEHIND DEPARTING TROUGH WILL
LIKELY BRING DRY CONDITIONS TO THE AREA THROUGH THE PERIOD. WITH
HIGH PRESSURE SETTLING OVER THE AREA ON WEDNESDAY THINK KEEPING
TEMPS COOLER THAN NORMAL THE WAY TO GO THROUGH THE DAY. WHILE SFC
HIGH SHIFTS TO THE EAST ON THURSDAY AND H85 TEMPS CLIMB INTO THE
20-25C RANGE...HAVE CONCERNS ABOUT A STRONG WARM UP GIVEN THE LIGHT
EAST SOUTHEASTERLY SFC FLOW. THINK THIS MIGHT HOLD TEMPS BACK A
LITTLE...ESPECIALLY IN THE EAST WHERE AIR WILL BE FLOWING FROM AREA
BEHIND DEPARTING STRONG TROUGH.

JRM
&&

.AVIATION...
1055 PM MDT SUN JUN 19 2011

FOR THE 06Z TAFS...VERY COMPLICATED AND ACTIVE FORECAST PERIOD.
INITIAL PROBLEM WILL CEILINGS AND THUNDERSTORM CHANCES. UPSLOPE
WINDS HAVE CAUSED MVFR CEILINGS TO DEVELOP. WITH CONTINUED UPSLOPE
AND PRECIPITATION DEVELOPING...WIDESPREAD IFR TO LIFR CEILINGS
EXPECTED TO DEVELOP AND CONTINUE THROUGH MOST OF THE PERIOD. BEST
THUNDERSTORM CHANCES INITIALLY WILL BE NEAR KMCK WITH AN OUTSIDE
CHANCE AT KGLD BY LATER ON TONIGHT. AFTER 12Z...WIDESPREAD
PRECIPITATION WILL DEVELOP MVFR VISIBILITIES ON TOP OF THE LOW
CEILINGS. WILLS CONTINUE INCREASE AND BECOME MORE GUSTY AS THE
PERIOD PROGRESSES WITH THE HIGHEST SPEEDS AND GUSTS EXPECTED NEAR
THE LAST QUARTER OF THE TAF VALID TIME.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
     TONIGHT FOR KSZ001.

     WIND ADVISORY FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 6 AM
     MDT /7 AM CDT/ TUESDAY FOR KSZ001-013-014-027>029-041-042.

NE...FLASH FLOOD WATCH FROM 6 AM MDT /7 AM CDT/ THIS MORNING THROUGH
     THIS EVENING FOR NEZ079-080.

CO...FLASH FLOOD WATCH FROM 6 AM MDT THIS MORNING THROUGH THIS
     EVENING FOR COZ090.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
     COZ090>092.

&&
Hazardous weather outlook, Jun 20, 2:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT MON JUN 20 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MDT MON JUN 20 2011 /430 AM CDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING THE
POTENTIAL FOR WIDESPREAD PRECIPITATION. SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH
POTENTIAL DECREASING IN THE EVENING. LARGE HAIL WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT FORMS. THERE IS ALSO A SMALL
THREAT FOR TORNADOES IN VICINITY OF THE SURFACE LOW...MAINLY EAST
OF A MCCOOK TO GOVE LINE.

LOCALLY HEAVY RAIN FALL IS POSSIBLE THROUGH THE EVENING HOURS AND
MAY CREATE A FEW AREAS OF FLASH FLOODING. AT THIS TIME THE
GREATEST THREAT FOR FLASH FLOODING IS ACROSS THE NORTHWEST PORTION
OF THE AREA...WHERE A FLASH FLOOD WATCH IS IN EFFECT. STRONG WINDS
WILL SPREAD ACROSS MUCH OF THE AREA IN THE AFTERNOON AND EVENING.
WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA THIS WEEKEND.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON.

JRM

In the hours before

Local storm report, Jun 19, 10:32 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     WRAY                    40.08N 102.23W
06/19/2011  E60 MPH          YUMA               CO   NWS EMPLOYEE

&&

024
Local storm report, Jun 19, 11:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM MDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          10 N BENKELMAN          40.20N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO LASTED FOR 3 MINUTES. MULTIPLE SIGHTINGS OF THIS
            SAME TORNADO.

0547 PM     TORNADO          8 N BENKELMAN           40.17N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.

0604 PM     TORNADO          13 NNE BENKELMAN        40.23N 101.44W
06/19/2011                   DUNDY              NE   STORM CHASER

0640 PM     TORNADO          6 S PALISADE            40.25N 101.11W
06/19/2011                   HITCHCOCK          NE   TRAINED SPOTTER

0720 PM     TORNADO          7 NNW MCCOOK            40.30N 100.65W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

0757 PM     TORNADO          INDIANOLA               40.23N 100.42W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

0818 PM     HAIL             CLARKVILLE              40.38N 102.62W
06/19/2011  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND. LITTLE WIND
            AT THIS TIME.

0840 PM     HAIL             8 N WAUNETA             40.41N 102.25W
06/19/2011  E1.75 INCH       YUMA               CO   PUBLIC

1048 PM     HAIL             YUMA                    40.12N 102.72W
06/19/2011  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

1120 PM     TSTM WND GST     WRAY                    40.08N 102.23W
06/19/2011  E60.00 MPH       YUMA               CO   NWS EMPLOYEE

&&

CJS

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 20, 4:00 AM MST to 4:25 AM MST
Where
Wallace County, 10.65 mi SSW of Sharon Spgs Arpt to 8.32 mi S of Wallace
Measured
83 kt (96 mph) estimated gust
Property damage
$488,000
Reported by
Law Enforcement
Coordinates
38.701, -101.799

A small thunderstorm complex produced a long-swath of significant wind and hail damage across south-central into central Wallace county. The damage began near the Wallace-Greeley county border about 13 miles SSW of Sharon Springs, and continued to about 8 miles SSE of Wallace. Approximately 25 irrigation pivots were blown over, numerous grain bins were either damaged or destroyed, utility poles were broken, some outbuildings damaged and one semi-truck blown over. Some residences reported shingle damage and broken winds due to a combination of wind and hail.

Hail, Wallace

When
June 20, 4:25 AM MST
Where
Wallace County, 10.24 mi ESE of Sharon Spgs Arpt
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -101.590

Hail, Logan

When
June 20, 6:00 AM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.960, -101.180

Observer reported hail was covering the ground.

Hail, Logan

When
June 20, 6:30 AM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.130, -100.930

Hail, Logan

When
June 20, 6:30 AM CST
Where
Logan County, Oakley
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Thunderstorm Wind, Logan

When
June 20, 6:30 AM CST
Where
Logan County, Oakley
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
39.130, -100.850

A couple of traffic signs were blown down in town. Just south and west of the intersection of U.S. 83 and U.S. 40, an irrigation sprinkler was overturned, a grain bin was buckled in and loosened from its mounting, and about 10 utility poles were broken.

Hail, Logan

When
June 20, 6:33 AM CST
Where
Logan County, Oakley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.850

Hail, Logan

When
June 20, 6:35 AM CST
Where
Logan County, Oakley
Measured
1.75 in hail
Reported by
Public
Coordinates
39.130, -100.850

Hail, Sheridan

When
June 20, 6:52 AM CST
Where
Sheridan County, 1.27 mi ENE of Angelus
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -100.650

Hail, Sheridan

When
June 20, 6:55 AM CST
Where
Sheridan County, 1.27 mi WNW of Angelus
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.190, -100.690

Hail, Sheridan

When
June 20, 7:02 AM CST
Where
Sheridan County, 4.87 mi S of Hoxie
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.280, -100.440

Hail, Sheridan

When
June 20, 7:15 AM CST
Where
Sheridan County, Tasco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326137, 326116, 326106, 326109, 326110, 326118, 326107, 326108, 326111, 326113, 326112, 326428.